South Dakota, 2016

Hail in South Dakota, August 31, 2016

August 31, 2016 · NWS ABR · 5 events in 2 counties and zones

Isolated thunderstorms brought large hail up to golf ball size to parts of north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Isolated thunderstorms brought large hail up to golf ball size to parts of north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 31, 2:30 AM CST, 1 hour earlier.

Area forecast discussion, Aug 31, 2:30 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Aberdeen SD
330 AM CDT WED AUG 31 2016

.SHORT TERM...(Today through Friday)
Issued at 325 AM CDT WED AUG 31 2016

Precipitation chances today, and fire weather on Thursday will be
the forecast concerns.

As of 8Z, a narrow line of convection has developed on the nose
of a weak LLJ and mid level moisture advection. These storms
should continue drifting southward through the morning hours and
mainly impact locations between the James River and Highway 83. As
the LLJ weakens later the morning, convection should dissipate as
well. The rest of the short term portion of the forecast will be
dry. On Thursday the region will be sandwiched between a high
pressure to the east and a low pressure to the west. This region
will see a fairly tight pressure gradient with strong southerly
winds expected. With the winds and a dry airmass over the region,
fire weather will be a concern along and west of the Missouri
River on Thursday. Stronger winds are expected across most of the
CWA on Friday with sustained winds of 30 mph possible. ESRL's
Extreme Percentile indicates winds on Friday will range between
the 90-95th percentile. While the winds will be strong, increasing
LLM should limit fire weather concerns on Friday.

.LONG TERM...(Saturday through Tuesday)
Issued at 325 AM CDT WED AUG 31 2016

Southwest flow aloft with transient shortwave activity will dominate
the extended as a broad upper trough shifts east from the Pac NW to
the Rockies. Coupled with persistent sfc low pressure, this pattern
will bring cooling temperatures and showers and thunderstorms
through the extended period. Temperatures will fall well below
average by Tuesday, with highs in the upper 60s to around 70.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1228 AM CDT WED AUG 31 2016

Expect VFR for all terminals with an east/southeast wind over the
next 24 hours.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Aug 31, 3:17 AM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
417 AM CDT WED AUG 31 2016

SDZ005-006-010-017-018-037-051-010930-
MCPHERSON-BROWN-EDMUNDS-FAULK-SPINK-HAND-BUFFALO-
417 AM CDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE
MORNING HOURS. WHILE SEVERE STORMS ARE NOT EXPECTED, SOME
THUNDERSTORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOUTHERLY WINDS OF 20 TO 25 MPH CAN BE EXPECTED ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ003-004-009-015-016-033>036-045-048-010930-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-
417 AM CDT WED AUG 31 2016 /317 AM MDT WED AUG 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOUTHERLY WINDS OF 20 TO 25 MPH WILL COMBINE WITH A DRY AIRMASS TO
PRODUCE HIGH TO VERY HIGH FIRE DANGER THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ007-008-011-019>023-010930-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
417 AM CDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Aberdeen radar (KABR), 104 km away, was scanning. The volume nearest the first event began at 09:32 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, McPherson

When
August 31, 3:30 AM CST
Where
McPherson County, 5 mi ENE of Madra
Measured
1.75 in hail
Reported by
Public
Coordinates
45.920, -99.570

Hail, McPherson

When
August 31, 3:32 AM CST
Where
McPherson County, 6.49 mi NE of Eureka Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
45.870, -99.540

Hail, McPherson

When
August 31, 4:00 AM CST
Where
McPherson County, 6.49 mi NE of Eureka Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
45.870, -99.540

Hail, McPherson

When
August 31, 4:00 AM CST
Where
McPherson County, 8.68 mi E of Madra
Measured
0.88 in hail
Reported by
Public
Coordinates
45.890, -99.490

Hail, Campbell

When
August 31, 5:57 AM CST
Where
Campbell County, 0.96 mi E of Artas
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.880, -99.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658057, 658058, 658060, 658061, 658063.